Physical fitness is the first requirement for happiness

Acetaminophen and your liver: Dangers of paracetamol abuse

A woman experiencing symptoms of headache taking acetaminophen (paracetamol)
EJ
Emeh Joy

Acetaminophen, commonly called paracetamol, is an analgesic (i.e. drug used to reduce pain and fever). The fact that pain and fever are common symptoms people get makes it easy for this drug to be abused without taking note of the damages it can cause to organs like the liver.

Paracetamol was first produced in 1877 and was approved for use by the US Food and Drug Administration (FDA), in 1951. It is typically used in treating mild to moderate pain and fever. It can also be used in treating severe pain when used in combination with some opioid pain medications.

Paracetamol can be administered orally, rectally or intravenously although the oral route is more common. Its effects typically last within a duration of 2 to 4 hours. It comes as a generic mediation with other trade names like Panadol and Tylenol. It is an active ingredient in many flu and cold medicines.

Common symptoms and health conditions acetaminophen are used to treat include: headache, fevers, arthritis, toothache, muscle aches and general body pain.

Paracetamol and liver damage

Hepatoxicity effects of paracetamol poisoning: Image showing a healthy liver and an inflamed liver

Paracetamol is one of the most commonly abused drugs. It is abused just the way we abuse antibiotics. Sadly, lots of people are ignorant of the damages this can cause to body organs and systems.

Generally, paracetamol is safe but only if taken appropriately and in the right dosage. Otherwise, it could lead to toxicity, and this includes liver failure.

The liver is most affected because the liver is one major organ with the role of metabolizing drugs. Drug metabolism involves the breakdown and elimination of the parent drug via a detoxification pathway. However; when drugs like paracetamol are taken as overdose, they can cause hepatotoxicity, which in turn causes drug-induced liver injury.

In 2011, the FDA issued a safety warning to warn consumers against paracetamol overdose saying, "Acetaminophen can cause serious liver damage if more than directed is used".

What this means is that one can experience paracetamol poisoning, which will present as severe liver damage and even death when it is consumed in excess amount. In fact, its overdose would need immediate medical attention to prevent further damage.

Paracetamol poisoning is one of the major causes of acute liver failure in the Western world, and frequent consumption of alcohol may heighten its risk.

Some symptoms of liver damage include:

  • yellowing of skin and eyes (also called jaundice)
  • fatigue
  • loss of appetite
  • pain in the abdomen
  • nausea and vomiting
  • pale skin colour
  • dark coloured urine and stools
  • excessive sweating
  • unusual bleeding and bruising

Read more health articles:

Health risks associated with Acetaminophen abuse

Asides liver damage, paracetamol toxicity, can be associated with other health risks. Some health complications can arise especially when it interacts with other drugs such as birth control pills, antibiotics, non-steroidal anti-inflammatory drugs, antifungals etc.

The FDA in August 2013, issued a new warning about acetaminophen stating that it has the tendency of causing rare and fatal skin reactions like Steven-Johnson's syndrome. Asides its potential to cause skin reactions, some studies have associated its use with asthma. Some experts have recommended that it shouldn't be used for asthmatic children.

Some studies have linked paracetamol use to a slight increase in kidney cancer.

An overdose of acetaminophen can result in liver failure or even death; thus, you should be wary of taking medications that contain acetaminophen as an active ingredient. See your doctor as soon as you notice any of the signs of liver damage, as mentioned above.

Mitigating the risk of liver damage

Now, you know the danger of paracetamol abuse, how do you lower your risk of developing liver failure while consuming this drug?

  • It is better to take it as a prescription drug and do not take it for more than days directed.
  • Follow the right dosage prescribed by your physician (note that dosage will vary according to age).
  • Don't take more than one drug that contains acetaminophen as an active ingredient at a time.

You may be wondering how you can tell medicines that contain acetaminophen. Typically, ingredients are listed on drug labels. Check the 'Drug Facts' for over-the-counter medications. If the drug contains acetaminophen, it should be listed under the "Active Ingredients" section.

Share With Friends